I have an apparent allergic reaction to Cephalexin; was prescribed this approx. one month ago after being diagnosed with strep throat. I am allergic to penicillin and advised the PA of this prior to being prescribed. I now have red spots all over my body and rash/tenderness on my elbows, never present prior to this. I went back to Urgent Care and was prescribed 9 days of Prednisone, 8 days ago. Red spots still present. I am quite concerned about this.
Many penicillin allergic persons are able to take drugs in the Cephalexin class (Cephalosporins) without having an allergic reaction and so the prescription of Cephalexin would not necessarily be deemed to be inappropriate by medical experts.
I sympathize with your concern. Most, but not all, allergic reactions to this class of drugs are limited to the skin. More severe allergic reactions rarely occur and, in this regard, the “tenderness of your elbows” is of concern. Other symptoms of a more severe allergic reactions can include fever or chills, swelling of the tissues of the legs or face, or genital & anal itching.
The red spots are not of special concern except that they persist in the face of prednisone therapy and, in not resolving after 8 days of therapy, may be a sign of smoldering inflammation within your body. For that reason, I suggest that you report these happenings to your doctor (not just his/her PA) and arrange to be seen by your doctor, without delay. Keep in mind that what you have experienced is a potentially serious matter and must not be ignored or you placated over the phone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.